Alert archive / Texas / Beach Hazards Statements in 2020

Beach Hazards Statement 11, NWS Houston/Galveston, TX

December 2, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Dec 2, 2020, 3:18 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2020, 3:18 AM CST (09:18 UTC)
Expired
Dec 3, 2020, 12:00 AM CST
In force
21 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WHUS44 KHGX 020918
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
318 AM CST Wed Dec 2 2020

TXZ436>438-030600-
/O.NEW.KHGX.BH.S.0011.201202T0918Z-201203T0600Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
318 AM CST Wed Dec 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...High risk of rip currents, elevated surf and elevated
  water levels along area beaches.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through this evening.

* IMPACTS...Dangerous swimming conditions. Minor coastal flooding
  possible around high tide times late this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
846 
WHUS44 KHGX 022158
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
358 PM CST Wed Dec 2 2020

TXZ436>438-030600-
/O.CON.KHGX.BH.S.0011.000000T0000Z-201203T0600Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
358 PM CST Wed Dec 2 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...High risk of rip currents, elevated surf and elevated 
  water levels along area beaches. Conditions improving after 
  midnight with strong offshore winds developing.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through this evening.

* IMPACTS...Dangerous swimming conditions. Minor coastal 
  flooding possible around high tide times late this afternoon 
  and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Dec 1, 11:29 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 1, 11:29 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1129 PM CST Tue Dec 1 2020

.AVIATION [06Z TAF Issuance]...

Southerly flow into the area ahead of a cold front will bring
increasing moisture through the night. Lowering CIGs to MVFR
conditions of 2000 ft by sunrise with scattered showers forming
across the area. Those showers will first start out near the
coast and along the western half of the region, but will fill in
across the area by sunrise. Scattered thunderstorms will begin to
form in the late morning to early afternoon as daytime heating
helps fuel increased instability with the frontal passage. This
front will progress through the area from NW to SE, first crossing
CLL around 20-22z, the I-45 corridor between 23-02z, and finally
off the coast by 01-05z. The shower and thunderstorm activity
comes to the end behind the front along with a wind shift to the
northwest. Skies begin to clear out tomorrow night, but some
lingering moisture could keep MVFR conditions through the end of
the period.

Fowler

&&

.PREV DISCUSSION /Issued 549 PM CST Tue Dec 1 2020/...

.SHORT TERM [Through Wednesday Night]...

For the rest of today, southeasterly flow with progressively
increasing cloud coverage from the south. Temperatures topping
out around 60 for most of the CWA and mid 60s along the coastal
counties. Tonight, southerly wind flow along with increasing cloud
coverage will keep radiational cooling restricted and lows warmer
than last night at around 50 in the northern counties and around
60 in the coastal counties.

Tomorrow brings in another cold front pushing through the area
entering the western counties in the morning, and moving mainly
east with a north to south orientation by early tomorrow night.
With the system moving through the area tomorrow, precip chances
will certainly increase. Potential for thunderstorm development
will be there but mainly along the coastal counties; a stray
thunderstorm elsewhere is not ruled out. Moisture advecting into
the area ahead of the front increases the PWATs to around 1.25"
with some peaks along the coast close to 1.5". Rain accumulation
tomorrow could be high in some areas. In the northern counties,
around 0.75" is expected and coastal counties could see around
1.5" with some areas favorable for higher amounts. The front does
appear to stay organized as it pushes through the CWA. A somewhat
diffluent upper level wind flow due to orientation of the
Subtropical Jet to the SE and a finger of the PFJ to the northwest
does support some convection but unless a strong trigger moves
through the area, rain showers will be the main active weather
event in most of the CWA. Along the coastal counties, the
relatively warmer waters will provide enough instability to form a
thunderstorm but low capping inland should keep that to a minimal
and will mainly stay in the coastal waters. Highs will be in the
low 60s for the northern counties and could get right around 70
for the coastal counties.

.LONG TERM [Friday Through Tuesday]...

Thurs should start off rather breezy/cold over SE TX in the wake of
the strong cold front, with some clearing expected. However, as it
has been hinted at, the associated upper low stretching across the
Southern Plains could bring additional wraparound clouds to the FA
Thurs night/early Fri morning as the main low breaks off and begins
to track east with time. This pattern should help keep a northerly
flow in place across the CWA into the upcoming weekend. The offshore
winds should weaken Sat/Sun as the surface high settles across the
region. Of some concern for this time frame looks to be the broken
off bit of upper level energy (from Thur/Fri way out west) as these
latest runs are suggesting that this feature eventually deepens to
another closed upper low. As this system begins to slowly track to
the east, the weak/flat upper level ridging over SE TX could become
a bit more southwesterly by early next week and begin tapping into
impulses via the southern stream jet. As such...did lower (already
low) POPs for the weekend, and kept the hints at more low POPs for
the start of next week. For temperatures, did keep at to very near
MOS for highs for days 3 through 7, but did trend low temperatures
ever so slightly below guidance numbers.

.MARINE...

Onshore flow has already returned this afternoon, and the alley of
cloud development from the Gulf onto the coast indicates the
influx of moisture ahead of an approaching cold front. Winds are
expected to strengthen through the night, and reach the small
craft advisory threshold later this evening, with building seas
shortly thereafter. Rain and storms can also be expected later
tonight and through the day tomorrow - some of the storms over the
Gulf waters in particular may be strong, generating locally
dangerous winds and waves. A front will cross the waters later on
Wednesday into Wednesday evening. Though it will end the threat of
storms, strong north winds should be expected after the front,
likely necessitating another small craft advisory. Moderate to
strong winds out of the north should continue deep into the week,
gradually diminishing into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  50  61  34  54  37 /  50  70  10   0   0
Houston (IAH)          54  66  40  56  42 /  50 100  20  10  10
Galveston (GLS)        62  68  45  58  47 /  50 100  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 9 AM CST Wednesday for
     the following zones: Matagorda Bay.

     Small Craft Advisory until 9 AM CST Wednesday for the following
     zones: Galveston Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 9 AM CST Wednesday
     through Wednesday afternoon for the following zones:
     Galveston Bay.

     Small Craft Advisory until 3 PM CST Wednesday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

SHORT TERM...35
LONG TERM...41
AVIATION...Fowler
MARINE...Luchs

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 3:10 AM CSTSmall Craft AdvisoryHGX30 hr
Dec 2, 9:09 AM CSTSpecial Weather StatementHGXGalveston36 min
Dec 2, 9:43 AM CSTSpecial Marine WarningHGX62 min
Dec 2, 10:37 AM CSTSpecial Marine WarningHGX23 min
Dec 2, 10:40 AM CSTSpecial Marine WarningHGX35 min
Dec 2, 10:45 AM CSTSpecial Marine WarningHGX30 min
Dec 2, 10:47 AM CSTSpecial Marine WarningHGX43 min
Dec 2, 11:18 AM CSTSpecial Marine WarningHGX42 min
Dec 2, 11:22 AM CSTSpecial Marine WarningHGX53 min
Dec 2, 11:45 AM CSTSpecial Marine WarningHGX45 min
Dec 2, 11:50 AM CSTSpecial Marine WarningHGX40 min
Dec 2, 11:56 AM CSTSpecial Weather StatementHGXChambers49 min
Dec 2, 12:04 PM CSTSpecial Marine WarningHGX56 min
Dec 2, 12:06 PM CSTSpecial Marine WarningHGX54 min
Dec 2, 12:36 PM CSTSpecial Marine WarningHGX54 min
Dec 2, 12:37 PM CSTSpecial Marine WarningHGX68 min
Dec 2, 12:53 PM CSTSpecial Marine WarningHGX67 min
Dec 2, 1:25 PM CSTSpecial Marine WarningHGX65 min
Dec 2, 1:27 PM CSTSpecial Marine WarningHGX48 min
Dec 2, 1:56 PM CSTSpecial Marine WarningHGX49 min
Dec 2, 2:06 PM CSTSpecial Marine WarningHGX84 min
Dec 2, 3:11 PM CSTSpecial Weather StatementHGXMatagorda49 min

Nearby

Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.